Heavy Rain, Houston
- When
- September 19, 2:00 AM CST to 7:00 AM CST
- Where
- Houston County, 0.69 mi S of Riceford
- Reported by
- Public
- Coordinates
- 43.570, -91.730
In Riceford, 5.2 inches of rain fell.
Thunderstorms with heavy rain moved across southeast Minnesota during the morning of September 19th. These storms dropped between 2 and 4 inches of rain with the resulting runoff producing some flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms with heavy rain moved across southeast Minnesota during the morning of September 19th. These storms dropped between 2 and 4 inches of rain with the resulting runoff producing some flooding. A campground northwest of Spring Grove (Houston County) had to be evacuated due to flooding along Riceford Creek.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 18, 10:05 PM CST, 3 hours 55 minutes earlier.
Area Forecast Discussion
National Weather Service La Crosse WI
1105 PM CDT Wed Sep 18 2019
.SHORT TERM...(This evening through Thursday)
Issued at 225 PM CDT Wed Sep 18 2019
Deep low pressure moving east across southern Canada will push a
cold front into the area this evening. This is expected to fire a
band of showers and storms across northwest WI by early this
evening, then expanding along the front pushes farther southward
into the area (per latest CAMs). Better moisture transport is
directed from west central into northern WI this evening but
convergence along the front should be sufficient to maintain
showers and storms across our forecast area. Latest RAP/NAM produce
MUCAPE in the 1.5-3.0kJ/kg ranges with 0-3km bulk shear around 25kt.
So, will have to keep any eye out for a few stronger storms with
gusty winds and hail being the main threats. Another concern will be
heavier rainfall with storms as precipitable water values hover in
the 1.5-2 inch range. Thankfully latest CAMs showing fairly
transitory nature to the front and storms. However, will keep a
close eye on how rainfall evolves and be ready for short-fused
Flash Flood Watch if conditions warrant. This would be mainly across
those areas thats were impacted across northeast IA into far
southwest WI.
Frontal boundary hangs up across the area Thursday with isolated-
scattered showers and storms likely to bubble up during the heating
of the day. Bulk shear rather weak with RAP depicting MUCAPE
increasing into the 1.5-3.0kJ/KG during the afternoon mainly south
of I-90 with ambient precipitable water values nearing 2 inches. So,
main concern will be pockets of heavy rainfall with the storms.
.LONG TERM...(Thursday night through Wednesday)
Issued at 225 PM CDT Wed Sep 18 2019
The big picture for the end of the week and into the weekend will be
focused on periods of showers and storms as well as chances for
heavy rainfall. Showers and some storms may linger into Thursday
night as the stalled cold front slowly pushes further east. Warm air
advection ahead of an upper trough over the western CONUS may result in scattered showers and storms on Friday as moisture spreads north into the area. Not much in the way of organized convection as bulk shear looks to be minimal, but periods of locally heavy rainfall will be possible with warm cloud depths and climatologically higher PWATs around 1.5 inches.
The upper trough lifts northeast into the Upper Midwest from late
Friday into early Saturday, bringing what looks like two waves of
showers and storms to the area. The first looks to be from overnight
Friday into the morning hours of Saturday as warm air advection and
moisture transport increases overhead. Instability should be
limited during this time, but locally heavy rainfall will be
possible with 3-4 km warm cloud depths and PWATs of 1.5 to 2.0
inches. Depending exactly how the morning wave pans out and how
quickly it moves through, a second round of showers and storms
along a cold front could pack more of a punch Saturday
afternoon/evening. CAPE between 1000-2000 J/kg and bulk shear of
35-45 kts, could support some stronger storm development, with the
threat of additional heavy rainfall. Showers and storms may
continue into the overnight hours of Saturday/early Sunday as the
front exits. Will have to watch this system and fine tune details
in the coming days.
Once the front moves through, high pressure builds in behind it and
looks to bring seasonable temperatures, lower humidity, and drier
conditions for the beginning of next week. Then the next chance of
precipitation then looks to be Tuesday or Wednesday as the next
system moves through.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1057 PM CDT Wed Sep 18 2019
A front stretching from south-central MN into northwest WI will
slowly sag through the area overnight, becoming the focus for
showers and thunderstorms. Models have trended to a later onset
for the bulk of the activity, now suggesting storms may not get
going in earnest until after 08Z. Activity would then continue
into Thursday morning, but mostly clearing the TAF sites by around
14Z. Still expect conditions within thunderstorms to deteriorate
to MVFR and perhaps IFR as locally heavy rainfall will be likely.
Isolated showers and perhaps a storm or two will be possible
during the day Thursday. Lingering abundant moisture in the low
levels is expected to translate into MVFR to IFR ceilings through
much of the day on Thursday, though confidence remains fairly low
in how long this would persist and how low ceilings would drop.
Current expectation is for ceilings to rise slightly through the
day, becoming high-end MVFR by evening.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 3 AM CDT Thursday through Thursday
morning for WIZ053>055-061.
MN...None.
IA...Flash Flood Watch from 3 AM CDT Thursday through Thursday
morning for IAZ008>011-018-019-029-030.
&&
SHORT TERM...DAS
LONG TERM...Batzek
AVIATION...KurzHazardous Weather Outlook National Weather Service La Crosse WI 310 PM CDT Wed Sep 18 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-191200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 310 PM CDT Wed Sep 18 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Thunderstorms are expected tonight. The main threat with these storms will be locally heavy rainfall, which could lead to some localized flooding if the storms repeat over the same area. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will continue into Thursday morning, especially along and south of Interstate 90. Heavy rainfall will be the greatest threat, which could lead to localized flooding. Additional chances for thunderstorms will continue Friday through Sunday. At this time, the risk for severe storms appears low, though locally heavy rainfall will be possible into this weekend. .SPOTTER INFORMATION STATEMENT... Rainfall reports would be appreciated along with any reports of flooding. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. NMB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1015 PM CDT WED SEP 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HEAVY RAIN 1 WSW AUSTIN 43.67N 92.98W
09/18/2019 M1.29 INCH MOWER MN PUBLIC
&&
JSBThe national radar mosaic for the moment the first event began.
1 heavy rain, 1 flood. Local standard time, as filed.
In Riceford, 5.2 inches of rain fell.
A campground northwest of Spring Grove had to be evacuated because of flooding along Riceford Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857092, 855553.